‘I was crying more than my baby was and I knew this couldn’t be right’- Michelle Doherty on post-natal depression
Published 18/05/2016 | 10:44
Television presenter Michelle Doherty has spoken frankly about her struggle with postnatal depression in the months following the birth of her son.
The new mum (37) opened up about the difficult months she battled through after welcoming her son Max almost two years ago.
“I think I got a bit of a fright to be honest,” said Michelle speaking to The Irish Sun.
“In the beginning it’s grand because you’re thinking, ‘I’m just pure exhausted. It’s fine, it’ll pass.’
“But further on it went and I was crying more than he was. I thought ‘this can’t be right’. You’re so sad and so low and you just can’t pick yourself back up off the ground. I can’t even describe it now,” she said.
The Donegal presenter revealed that she put on a brave face at the beginning, for her partner Mark and baby Max.
“I always tried to put on a brave face in front of him, I never wanted him to see me unhappy. But when he would be sleeping, I would be crying. And when he’d be back up again, you’d put on the performance that everything is fine. I think I fought it for a long time,” she said.
Michelle revealed that the stigma surrounding mental health and antidepressants made her reluctant to seek help, but she eventually sought the advice of her GP.
“She said, ‘You know you’re suffering from post natal.’ I was in complete denial. I just thought it was baby blues, or that I was exhausted. So she recommended I talk to a counsellor because I wasn’t willing to take anti-depressants. By the end of the ten sessions the counsellor was like, ‘Please you need to do something about this’.
The new mum admitted the misinformation surrounding anti-depressants made her reluctant, but she took the advice of her supportive GP.
“There’s different variations of it. I was only on ten milligrams so it was just to pick me up. It takes about three or four weeks for it to kick in and then you definitely notice them. The doctor explained to me it was a chemical imbalance, so it’s not forever, it’s just to pick you back up.
“If someone is giving you advice for a reason, don’t fight it. Just take the tablets, if they help you. Happy days,” she said.